Ohio, 2019

Tornado and Hail in Ohio, April 14, 2019

April 14, 2019 · NWS ILN · 23 events in 10 counties and zones

Thunderstorms developed ahead of a strong low pressure system that was approaching the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$285,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a strong low pressure system that was approaching the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 14, 1:13 PM EST, 59 minutes earlier.

Area forecast discussion, Apr 14, 1:13 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
213 PM EDT Sun Apr 14 2019

.SYNOPSIS...
A strong low pressure system will bring the chance for gusty
winds and severe weather to the region today into this evening.
High pressure will begin to work into the area on Monday.
Generally quiet weather will then be in place until another
storm system brings a return of thunderstorms to the region on
Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue to develop ahead of a
low pressure system and cold front this afternoon. The airmass
is destabilizing appreciably in the warm sector across much of
our region. With MLCAPEs rising into the 1000-1500 range, along
with deep layer shear and turning of winds with height, severe
storms are still anticipated, especially across our eastern
half of the CWFA. SPC is anticipating a watch at some point.

Damaging winds will continue to be the primarily threat with
isolated large hail and a few tornadoes possible, with the
tornado threat highest over the east given better overall
parameters. Will continue to mention these threats in the HWO.
This convective activity will push eastward and out of the area
between 6 PM and 8 PM EDT.

Synoptic scale wind gusts will increase with mixing this
this afternoon. A Wind Advisory continues for roughly the
eastern three-fourths of the CWFA. Wind gusts of 40 to 50 mph
will be possible outside of thunderstorms.

Highs will vary across the region given the track of the low.
Highs will range from the lower 50s far northwest to the
mid/upper 70s over the south and southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
An upper level disturbance will keep lingering showers in the
forecast overnight and into the morning hours on Monday before
tapering off. Although a few snowflakes cannot be ruled out,
atmospheric profiles look like rain showers will be the primary
precipitation type. High pressure will begin to work into the
region towards the end of the short term.

Some wind gusts will be present during the day on Monday with
wind gusts up around 20 to 25 mph.

With cooler air in place, low temperatures tonight are expected
to drop into the 30s and high temperatures on Monday are only
expected to be in the 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Upper heights will be building as a surface ridge moves east of the
area allowing for the return of southerly flow. This will result in
temperatures quickly warming back above normal. A trough moving
through the mid section of the country will close off as it slowly
moves east into the lower Great Lakes by the end of the week.
Showers and thunderstorms will move into the area later Thursday and
continue into Thursday night ahead of a cold/occluded front. In the
wake of the front, temperatures will drop with Friday being a
transition day and Saturday being below normal. There will be a dry
slot on Friday but additional showers will move into the area Friday
night and Saturday as the vertically stacked low moves into the
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A fairly strong low pressure system over south central Indiana
this afternoon will quickly track northeast to a position near
far northeast Ohio by 00Z. As this occurs, an attendant cold
front will sweep east across the terminals.

Terminals are now mostly or will be in the warm sector ahead of
the cold front and low. Showers and thunderstorms will develop
along and ahead of the cold front, quickly moving across the
terminals between 18Z and 24Z. MVFR ceilings and visibilities
and local IFR visibilities will occur with the stronger storms.
Some storms may be severe with all hazards in play. In addition
windy conditions can be expected from the south ahead of the
cold front with gusts between 30 and 40 knots from KCVG
northeast to KCMH.

For tonight, the low will quickly move northeast to New England.
A mid level trough axis, along with moist, CAA will move into
the region overnight. There will be a chance of showers until
the trough axis passes by between 06Z and 12Z. Ceilings will
lower in the MVFR category then mostly in the IFR category
overnight. It will be brisk with west winds gusting between 25
and 30 knots.

On Monday, the mid level trough is forecast to move east while a
north to south oriented ridge builds into the region from the
west. Low clouds will lift through the morning, and then they
will begin to scatter during the afternoon as drier air pushes
in from the west. Gusty west winds to 25 knots will begin to
diminish down by mid to late afternoon as the surface ridge
approaches. VFR conditions are expected to eventually return by
the afternoon hours.

OUTLOOK...MVFR conditions along with a chance of thunderstorms
possible Thursday into Thursday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 9 PM EDT this evening for OHZ044>046-
     051>056-061>065-070>074-077>082-088.
KY...Wind Advisory until 9 PM EDT this evening for KYZ089>100.
IN...Wind Advisory until 9 PM EDT this evening for INZ074-075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Hickman/Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Hickman
Hazardous weather outlook, Apr 14, 12:22 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
122 PM EDT Sun Apr 14 2019

KYZ094>100-OHZ045-046-052>056-062>065-071>074-078>082-088-151100-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
122 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe weather will be possible this afternoon into the early evening
hours. Best timing will be between 2 PM and 6 PM EDT. Damaging winds
will be the primary severe weather threat. However, isolated large
hail and a few tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

INZ074-075-080-KYZ089>093-OHZ044-051-061-070-077-151100-
Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-
Logan-Miami-Montgomery-Butler-Hamilton-
122 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe weather will be possible this afternoon into the early evening
hours. Best timing will be between 2 PM and 6 PM EDT. Damaging winds
will be the primary severe weather threat. However, isolated large
hail and an isolated tornado will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

INZ073-OHZ026-043-060-151100-
Ripley-Hardin-Shelby-Preble-
122 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for Southeast Indiana and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Severe weather will be possible this afternoon into the early evening
hours. Best timing will be between 2 PM and 6 PM EDT. Damaging winds
will be the primary severe weather threat. However, isolated large
hail and an isolated tornado will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

INZ050-058-059-066-OHZ034-035-042-151100-
Wayne-Fayette IN-Union IN-Franklin IN-Mercer-Auglaize-Darke-
122 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Isolated severe storms will be possible this afternoon. Damaging
winds and large hail may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 14, 1:07 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
207 PM EDT SUN APR 14 2019

OHZ070-071-077-141830-
Hamilton OH-Warren OH-Butler OH-
207 PM EDT SUN APR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HAMILTON...EASTERN
BUTLER AND NORTHWESTERN WARREN COUNTIES UNTIL 230 PM EDT...

At 206 PM EDT, radar indicated a strong thunderstorm over Fairfield,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Cincinnati, Hamilton, Middletown, Fairfield, Mason, Forest Park,
Springboro, Sharonville, Monroe, Blue Ash, Trenton, Franklin,
Springdale, Reading, North College Hill, Wyoming, Mount Healthy,
Carlisle, South Middletown and Finneytown.

This includes I-75 in Ohio between mile markers 11 and 40.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3957 8454 3958 8416 3921 8442 3918 8459
      3931 8464
TIME...MOT...LOC 1806Z 207DEG 41KT 3934 8450

Hatzos
Special weather statement, Apr 14, 1:27 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
227 PM EDT SUN APR 14 2019

OHZ061-071-141900-
Montgomery OH-Warren OH-
227 PM EDT SUN APR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN AND
MONTGOMERY COUNTIES UNTIL 300 PM EDT...

At 227 PM EDT, radar indicated a strong thunderstorm over Carlisle,
moving north at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Dayton, Kettering, Huber Heights, Trotwood, Miamisburg, Springboro,
Vandalia, Englewood, Franklin, Moraine, Carlisle, Oakwood, West
Carrollton, Riverside, Clayton, Union, Germantown, New Lebanon,
Shiloh and Centerville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 25 and 38.
 I-75 in Ohio between mile markers 40 and 65.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3991 8436 3992 8416 3990 8417 3988 8415
      3988 8410 3957 8416 3957 8437 3959 8437
      3959 8443
TIME...MOT...LOC 1827Z 200DEG 42KT 3962 8433

Hatzos
Special weather statement, Apr 14, 2:00 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
300 PM EDT SUN APR 14 2019

OHZ052-053-062-141930-
Champaign OH-Clark OH-Greene OH-
300 PM EDT SUN APR 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAMPAIGN...WESTERN
CLARK AND NORTHWESTERN GREENE COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT, radar indicated a strong thunderstorm over Fairborn,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Springfield, Huber Heights, Fairborn, Urbana, New Carlisle,
Wright-Patterson Afb, Northridge, Enon, St. Paris, North Hampton,
Tremont City, Donnelsville, Green Meadows, Thackery, Westville,
Hustead, Powhattan, Terre Haute and Dialton.

This includes I-70 in Ohio between mile markers 41 and 55.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4013 8369 3998 8365 3976 8398 3983 8409
      3984 8409 3984 8406 4001 8404 4014 8394
TIME...MOT...LOC 1900Z 220DEG 47KT 3984 8400

Hatzos

The radar

The Cincinnati radar (KILN), 60 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Tornado, Clark

When
April 14, 2:12 PM EST to 2:15 PM EST
Where
Clark County, 1.54 mi WSW of Eagle City to 1.14 mi ENE of Eagle City
Rating
EF0
Path length
2.68 mi
Path width
80 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
39.960, -83.856

The tornado first touched down on Fox Hollow Road in German Township, where a few large trees were knocked down or snapped, and several sections of fencing were blown down.

Damage was then observed at a mobile home park on Upper Valley Pike. Roof and awning damage was noted at several homes. One unoccupied home had its roof removed entirely, and the roof was found lofted over a stand of trees into a field about 150 feet to the north. Insulation from the home was also noted to be scattered in the trees high off the ground. Winds at this location were estimated to be as high as 70 MPH.

Further to the east, two semi trailers were blown over near an industrial facility on Baker Road. Just north of this facility, a large tree was uprooted.

Within the city limits of Springfield, one tree was snapped along US Route 68. A few soccer nets were blown over at the Eagle City Soccer Complex, and an outbuilding at the complex sustained minor damage. This was the last known location in which damage could be determined to be caused by the tornado.

Thunderstorm Wind, Clark

When
April 14, 2:20 PM EST to 2:30 PM EST
Where
Clark County, 1.73 mi ESE of Bowlusville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.010, -83.770

Roof and tree damage was surveyed along Ridgewood Road, with minor tree damage observed near Willow Road and Middle Urbana Road. On County Line Road, additional power pole and tree damage was observed.

Thunderstorm Wind, Clark

When
April 14, 2:21 PM EST to 2:31 PM EST
Where
Clark County, 2.65 mi E of Bowlusville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.020, -83.750

Power poles and trees were knocked down along East County Line Road. A play structure was heavily damaged and blown across a yard.

Thunderstorm Wind, Champaign

When
April 14, 2:21 PM EST to 2:31 PM EST
Where
Champaign County, 2.83 mi E of Bowlusville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.024, -83.747

An outbuilding had a section of its roof removed.

Thunderstorm Wind, Champaign

When
April 14, 2:40 PM EST to 2:50 PM EST
Where
Champaign County, 0.53 mi W of North Lewisburg
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.220, -83.560

Several large trees and power poles were knocked down.

Thunderstorm Wind, Union

When
April 14, 2:54 PM EST to 3:04 PM EST
Where
Union County, 3.15 mi W of Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.480, -83.380

A stop sign was blown down.

Hail, Preble

When
April 14, 3:17 PM EST to 3:22 PM EST
Where
Preble County, 1.74 mi NW of Lewisburg Gilmer Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.850, -84.540

Thunderstorm Wind, Hocking

When
April 14, 3:19 PM EST to 3:29 PM EST
Where
Hocking County, 2.11 mi NE of Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.470, -82.740

Numerous trees were knocked down throughout the county, including in Laurelville.

Hail, Shelby

When
April 14, 3:49 PM EST to 3:54 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.290, -84.160

Thunderstorm Wind, Hocking

When
April 14, 3:49 PM EST to 3:59 PM EST
Where
Hocking County, 1.27 mi ENE of Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.540, -82.400

Numerous trees were knocked down throughout the county, including in Logan.

Hail, Clermont

When
April 14, 3:57 PM EST to 4:02 PM EST
Where
Clermont County, Milford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.170, -84.280

Thunderstorm Wind, Clermont

When
April 14, 3:57 PM EST to 4:07 PM EST
Where
Clermont County, Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.170, -84.280

Several small to medium size trees were knocked down in the Milford Area.

Thunderstorm Wind, Warren

When
April 14, 4:06 PM EST to 4:16 PM EST
Where
Warren County, 1.96 mi SE of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.257, -84.028

A large tree was knocked down along Vandervoort Road, blocking the roadway.

Thunderstorm Wind, Warren

When
April 14, 4:06 PM EST to 4:16 PM EST
Where
Warren County, 1.96 mi SE of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.257, -84.029

A barn on Vandervoort Road lost some siding and roofing and there was some minor damage to a fence. Also, a tree was split in half.

Thunderstorm Wind, Warren

When
April 14, 4:09 PM EST to 4:19 PM EST
Where
Warren County, 0.87 mi SE of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.270, -84.040

Damage was reported to a house along with trees knocked down on Ross Leever Road. Trees were also knocked down in other parts of Harlan Township.

Thunderstorm Wind, Warren

When
April 14, 4:09 PM EST to 4:19 PM EST
Where
Warren County, 1.27 mi WSW of Butlerville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.290, -84.100

Several trees were split along Morrow Rossburg Rd. In addition, some large and small trees were knocked down.

Thunderstorm Wind, Warren

When
April 14, 4:10 PM EST to 4:20 PM EST
Where
Warren County, 0.87 mi SW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.270, -84.060

Several tree limbs were knocked down on Jackson-Runyan Rd. A few shingles were removed from a home.

Thunderstorm Wind, Warren

When
April 14, 4:10 PM EST to 4:20 PM EST
Where
Warren County, 1.76 mi NNE of Rossburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.322, -84.104

One tree was knocked down in the 7500 block of Morrow-Woodville Road.

Thunderstorm Wind, Franklin

When
April 14, 5:14 PM EST to 5:24 PM EST
Where
Franklin County, 0.83 mi WNW of (Lck)rckenbckr Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.823, -82.945

A large tree was split in half near the intersection of Spruce Drive and Shook Road.

Thunderstorm Wind, Franklin

When
April 14, 5:14 PM EST to 5:24 PM EST
Where
Franklin County, 0.97 mi WNW of (Lck)rckenbckr Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.824, -82.947

Several windows at an apartment complex on Spruce Drive were blown in.

Thunderstorm Wind, Franklin

When
April 14, 5:15 PM EST to 5:25 PM EST
Where
Franklin County, 0.41 mi N of (Lck)rckenbckr Arpt
Measured
61 kt (70 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.826, -82.931

A building housing a pharmaceutical company on Rickenbacker Parkway received substantial damage, as a wall collapsed with more than 100 employees inside. Several people received minor injuries.

Thunderstorm Wind, Franklin

When
April 14, 5:15 PM EST to 5:25 PM EST
Where
Franklin County, 0.58 mi NW of (Lck)rckenbckr Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.825, -82.939

A building on Wright Brothers Avenue received damage as a wall partially collapsed.

Thunderstorm Wind, Licking

When
April 14, 5:51 PM EST to 6:01 PM EST
Where
Licking County, Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.230, -82.450

Metal roofs were partially removed from several unoccupied structures. Also numerous trees were downed in the vicinity of School Street and Central Avenue, as well as near the intersection of Central Avenue and Maple Avenue.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808530, 808533, 808536, 808541, 808537, 808539, 808071, 808545, 808072, 808546, 808073, 808552, 808723, 812029, 808724, 808732, 808736, 812032, 808737, 812025, 812024, 812026, 808738.